Health Sciences at Belmont University

22Sep/09Off

“When were you last de-wormed?”

Dr. Ruby Dunlap's Uganda Fulbright Blog
While in Kampala on Saturday, I received a frantic text message from Bob: “Come home and look at my stomach.” He was indeed in a pitiable state with an intensely itching rash and welts erupting all over him within a few hours. He was having an obvious allergic reaction to something. We thought at first it might be the laundry detergent. Perhaps Amina hadn’t rinsed his clothing sufficiently? I gave him what I had: topical diphenhydramine and also topical cortisone I had purchased at a Mukono pharmacy on the way home. I also had him take Advil PM which has close to 40 mg of diphenhydramine per tablet. That made him sleep and calmed the itching for a little while. But the rash kept growing and I began to get suspicious of the doxycycline. Antibiotics are notorious for causing rashes like the one Bob was having. I instructed him not to take any more doxy and re-washed all of his clothing, rinsing everything until the water was perfectly clear.


By Sunday, he was no better and as miserable, he said, as he’d ever been in his life. He’d been taking two tablets of Advil PM every six hours, a whopping dose of diphenhydramine. I asked him if he wanted to go to the hospital. He said no. Then I said he at least needed to see an MD who could give him some steroids to reverse the allergic reaction that was going on. I called Doug, one of the expats here with whom Bob has developed a friendship. Doug immediately offered to take us to the International Hospital’s walk-in clinic/ER in Kampala.
It was Eid, the end of Ramadan, and traffic was exceptionally heavy for a Sunday evening but we eventually arrived at a well-kept modern looking building which houses the complex of the International Hospital in Kampala. This institution was originally begun by an Irish physician and is, according to Doug, the only hospital in Kampala which comes close to Western standards of care. We signed Bob in and were immediately seen; the place was not busy. We were glad at that point that we had taken Doug’s recommendation to be seen on Sunday rather than waiting for Monday which would surely have been much busier.
It was entirely staffed by Ugandans. A petite Ugandan nurse weighed him and took blood pressure and pulse with an automated machine. She didn’t check his temperature. Then we were taken to an examination room where a pleasant young Ugandan physician was waiting for us.
“How did you know he was Ugandan?” asked Doug later as we were reporting to him what transpired. Apparently Africans from many countries staff this hospital.
“He said, ‘Hmmm’ just like a Ugandan,” we explained. And Doug laughed, completely understanding. Ugandans have a soft, almost musical way of “Hmmmmm” as they speak with one another, a non-verbal communication of sympathy which we find charming. This young man was definitely Ugandan.
His concern was gratifying when Bob showed him his rash but, of course, neither he nor we could be completely sure what had caused it. He asked a few questions about anything new or different Bob had experienced since arriving in Uganda five weeks ago. Of course we’ve experienced many new and different things; how could one possibly know which of the many had triggered this reaction?
“I’ll give you some steroids to relieve your itching,” he said. “But when were you last de-wormed?”
We looked at him, puzzled and even shocked. It wasn’t a question we were expecting. It doesn’t show up as a patient interview question in Jarvis or in any other of the health assessment textbooks I’ve read. “When were you last de-wormed?” has some assumptions in the question which I doubt that few American clinicians make in the U.S.
“What does de-worming have to do with an allergic reaction?” I asked. The MD patiently explained that parasites sometimes have an antigenic effect especially in a host who hasn’t ever had an infestation before. “And you can easily pick up worms from anywhere and anything in Uganda,” he said. Bob told him he’d never been de-wormed. (In fact, Doug and his family routinely take a de-wormer every six months and many Ugandans de-worm themselves every three months.)
“I’ll give you de-worming medicine and a non-drowsy anti-histamine,” the MD said. “But first we’ll give you some steroid.” We headed for the room he pointed to and there watched while our petite nurse prepared the hydrocortisone, mixing the powder in a vial with sterile water diluent.
“That’s an awfully big needle,” said Bob, the concern showing in his face and voice.
“Are you going to give that to him IM?” I asked. “No, I’m going to give it to him IV,” said the nurse. Now it was my turn to be concerned. I had seen her open the sterile syringe and needle package. There was not a glove in sight. We Americans glove when a patient’s shadow crosses our path. The international world of clinicians must think we are paranoid. But soon the nurse left and returned with a glove. I felt a little surge of reassurance.
She, however, used the single glove to create a tourniquet around Bob’s wrist and then, slowly, inject the hydrocortisone, 200 mg, directly into a vein of his hand. Gloving for IMs and SQs I know is beyond what international standards require but I hadn’t expected non-gloving for an IV. But there it was being done right before our eyes. She efficiently placed a BandAid over Bob’s hand and we headed to the cashier and pharmacy. We picked up Bob’s de-worming medicine and Zyrtec (which I thought not entirely appropriate for the kind of reaction he was having) and paid our bill, a total of 71,000 Ugandan shillings or about 35 USD for the entire visit.
“Save the Zyrtec and take your Advil PM at least in the evening,” I told him. He somewhat proudly (maybe a cultural rite of passage?) took the de-worming medicine and later reported to us that he had shared this information with his Ugandan friends: “I’ve been de-wormed!” The IV steroid did blunt the acute misery but the itching was still sufficient to make him complain over the next day.
Tuesday, when Bob and my Dad did the shopping—I had to teach all day---I sent a note with him to purchase 21 tablets of 1 mg strength prednisone at any Kampala pharmacy so he could take a tapering dose over 6 days. He came back with 21 tablets of prednisolone 5 mg strength. We’ll do the tapering dose with that. I also wrote a note to purchase a malaria prophylaxis alternative to doxy, the weekly kind, a 4 week supply. He came back with mefloquine. One can purchase for the asking almost any drug over the counter in Uganda. We have found that handy as you can see, a bright spot in an otherwise trying few days.
On the other hand, my psychiatric nurse student told me that witchdoctors routinely purchase antipsychotics and mix them with their own brews to treat psychiatric patients. “So of course the behaviors stop,” said my student, “and the family gets some relief. But there is absolutely no control over what or how much the patients get.” Such is the other side of unregulated pharmaceuticals.

Comments (3) Trackbacks (0)
  1. Hmmmm – I wonder if your experience with pharmaceuticals in Uganda could inform our health care reform debate! :) And, I have to say, Ruby, no! I’ve never have been dewormed!
    I am thoroughly enjoying your posts – and look forward to reading them whenever you post…

  2. Oh my Ruby!
    Perhaps you could write an addendum for the Jarvis Health Assessment Book! And like my colleague Dr Wollaber I havent either (been dewormed) LOL!
    We miss you very much!
    My prayers are with you every day and night!
    Sandy

  3. Dr. Dunlap – I just found your blog and am enjoying reading it. I just got back from spending 7 months in Kenya coordinating a medical project. I also was very shocked at first to see all the things they do without gloves… but as they explained to me, “limited resources, we do the best we can with what we have.” We are so lucky in America!
    How long are you in Uganda? I never made it over to Kampala, but I heard it’s a really nice city. Enjoy!
    Katie Sullivan


Trackbacks are disabled.